Alert archive / Kentucky / Flash Flood Warnings in 2014
Flash Flood Warning 19, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 1, 2014, 10:24 PM EDT for Breathitt County, Wolfe County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 10:24 PM EDT (02:24 UTC)
- Expired
- Aug 2, 2014, 1:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Breathitt County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 14 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
001 WGUS53 KJKL 020224 FFWJKL KYC025-237-020530- /O.NEW.KJKL.FF.W.0019.140802T0224Z-140802T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1024 PM EDT FRI AUG 1 2014 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL BREATHITT COUNTY IN SOUTHEAST KENTUCKY... SOUTHEASTERN WOLFE COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 130 AM EDT * AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATED THAT 1.5 TO 2 INCHES OF RAINFALL HAS FALLEN WITHIN THE LAST HOUR OVER AREA WITHIN THE WARNING. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL WILL BE POSSIBLE OVER THE NEXT HOUR. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BETHANY...FIVEMILE...FROZEN CREEK...GILMORE...HOLLONVILLE...LEE CITY...LEXIE...LOWER GILMORE...MALAGA...MOCT...MOUNTAIN VALLEY... PAXTON...ROCK LICK...ROSEFORK...SEWELL...SHOCKEY...SIMPSON... TAULBEE...UPPER GILMORE...VANCLEVE AND WILHURST. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3779 8336 3766 8326 3758 8343 3769 8350 $$ JMW
2 follow-up statements
541 WGUS73 KJKL 020317 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1117 PM EDT FRI AUG 1 2014 KYC025-237-020530- /O.CON.KJKL.FF.W.0019.000000T0000Z-140802T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WOLFE KY-BREATHITT KY- 1117 PM EDT FRI AUG 1 2014 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTH CENTRAL BREATHITT AND SOUTHEASTERN WOLFE COUNTIES UNTIL 130 AM EDT... AT 1114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE MOVING OUT OF THE WARNED AREA. ALTHOUGH THE HEAVIEST RAINFALL HAS ENDED...FLASH FLOODING WILL CONTINUE OVER THE NEXT 1 TO 2 HOURS DUE TO EXCESSIVE RUNOFF. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... BETHANY...FIVEMILE...FROZEN CREEK...GILMORE...HOLLONVILLE...LANE... LEE CITY...LEXIE...LOWER GILMORE...MALAGA...MOCT...MOUNTAIN VALLEY... PAXTON...ROCK LICK...ROSEFORK...SEWELL...SHOCKEY...SIMPSON... TAULBEE...UPPER GILMORE...VANCLEVE AND WILHURST. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3779 8336 3766 8326 3758 8343 3769 8350 $$ JMW
479 WGUS73 KJKL 020404 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1204 AM EDT SAT AUG 2 2014 KYC025-237-020419- /O.CAN.KJKL.FF.W.0019.000000T0000Z-140802T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WOLFE KY-BREATHITT KY- 1204 AM EDT SAT AUG 2 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL BREATHITT AND SOUTHEASTERN WOLFE COUNTIES IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3779 8336 3766 8326 3758 8343 3769 8350 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:42 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 1, 8:42 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 842 PM EDT FRI AUG 1 2014 .UPDATE... ISSUED AT 842 PM EDT FRI AUG 1 2014 ISOLD SHOWERS AND THUNDERSTORMS ARE FIRING UP IN THE EVENING AIR BUT HAVE BEEN SHORT LIVED. STRONGEST CELLS HAVE BEEN TO THE NORTH OF JKL AND ARE PUTTING OUT SOME LIGHT BUT DISTINGUISHABLE OUTFLOW BOUNDARIES. EXPECT ACTIVITY TO LINGER ANOTHER COUPLE OF HOURS BEFORE DISSIPATING ALL TOGETHER. MADE SOME ADJUSTMENTS TO SKY AND POPS TO ACCOUNT FOR ISOLD NATURE OF CONVECTION AND CONSIDERABLE CLEARING IN THE WEST. OTHERWISE BROUGHT GRIDS IN LINE WITH HOURLY OBS. FOG WILL PROBABLY BE A CONCERN TONIGHT AS BOUNDARY LAYER MOISTURE IS ON THE INCREASE. WILL WATCH OBS THROUGH THE EVENING BUT MAY BEEF UP THE POTENTIAL WITH NEXT UPDATE. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 300 PM EDT FRI AUG 1 2014 THE MODELS WERE IN MODEST AGREEMENT THIS GO ROUND...WITH EACH RESPECTIVE MODEL HAVING VARYING DEGREES OF DIFFICULTY RESOLVING THE CONVECTIVE ACTIVITY THAT HAS BEEN TAKING PLACE THIS AFTERNOON. ALL IN ALL...THE SREF AND HRRR MODELS SEEMED TO HAVE THE BEST HANDLE ON THINGS...SO THOSE TWO MODELS WERE USED TO FORMULATE THE FIRST 36 HOURS OF THE NEW FORECAST. ISOLATED TO SCATTERED SHOWERS AND STORMS ARE EXPECTED TO CONTINUE THROUGH EARLY THIS EVENING...AS AN DISTURBANCE IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE MAKES ITS WAY ACROSS THE OHIO VALLEY. THIS ACTIVITY WILL TAPER OFF QUICKLY AFTER SUNSET...WITH NO SHOWERS OR STORMS EXPECTED AFTER 4Z. ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED ON SATURDAY AS YET ANOTHER DISTURBANCE...AND EVENTUALLY A SURFACE COLD FRONT...MOVE ACROSS THE AREA. THE ACTIVITY ON SATURDAY WILL LIKELY BE A BIT MORE WIDESPREAD DUE TO THE PASSAGE OF A COLD FRONT. THEREFORE...THE PRECIPITATION CHANCES FOR TOMORROW ON AVERAGE WILL BE HIGHER THAN WHAT WAS FORECAST FOR TODAY. TEMPERATURES WILL CONTINUE TO RUN SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR...WITH HIGHS TOMORROW RISING IN THE UPPER 70S AND LOWER 80S ACROSS THE BOARD. OVERNIGHT LOWS TONIGHT AND TOMORROW NIGHT WILL ALSO BE SLIGHTLY BELOW NORMAL...WITH READINGS BOTTOMING OUT MOSTLY IN THE LOWER 60S. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 434 PM EDT FRI AUG 1 2014 A LARGE UPPER TROUGH WILL REMAIN IN PLACE OVER THE REGION UNTIL LATE IN THE PERIOD. HOWEVER...LOW LEVEL MOISTURE WILL BE LACKING...WITH GULF OF MEXICO MOISTURE ALSO CUT OFF UNTIL AROUND THE END OF THE PERIOD. THIS SHOULD RESULT IN CLEAR TO PARTLY CLOUDY SKIES THROUGH TUESDAY. VERY ISOLATED SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT DURING PEAK HEATING SUNDAY THROUGH TUESDAY...BUT THE PROBABILITY IS TOO LOW TO WARRANT 20 PERCENT POPS BEING INCLUDED IN THE FORECAST. MODELS SHOW A REINFORCEMENT OF THE MID/UPPER LEVEL TROUGH ON WEDNESDAY...WITH AN ASSOCIATED SURFACE COLD FRONT SWINGING THROUGH THE LOCAL AREA. EVEN WITH MEAGER MOISTURE...THIS COULD BE ENOUGH TO INCREASE PRECIP COVERAGE...AND A SLIGHT CHANCE WAS USED ON WEDNESDAY. THIS REINFORCING WAVE IS EXPECTED TO BE PROGRESSIVE...AND CARRY THE LARGER SCALE TROUGH ON TO THE EAST...AS AN UPPER RIDGE WHICH HAS PERSISTED OVER THE ROCKIES ALSO BREAKS DOWN. IN RESPONSE... SURFACE FEATURES WILL ALSO UNDERGO A TRANSITION...AND FLOW OFF THE GULF SHOULD FINALLY MAKE A COMEBACK. LOW POPS WERE USED FROM THURSDAY ONWARD DUE TO BETTER MOISTURE AVAILABILITY...BUT ONLY WEAK FEATURES ALOFT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 842 PM EDT FRI AUG 1 2014 ISOLD SHOWERS AND THUNDERSTORMS ARE FIRING UP IN THE EVENING AIR BUT HAVE BEEN SHORT LIVED. STRONGEST CELLS HAVE BEEN TO THE NORTH OF JKL AND ARE PUTTING OUT SOME LIGHT BUT DISTINGUISHABLE OUTFLOWS. EXPECT ACTIVITY TO LINGER ANOTHER COUPLE OF HOURS BEFORE DISSIPATING ALL TOGETHER. APPEARS THERE WILL BE SOME -SHRA IN THE VCNTY OF LOZ...JKL FOR THE FIRST HOUR OF THE TAF BUT LEFT MENTION OUT OF THE FORECAST SINCE ACTIVITY IS SO SHORT LIVED. MAIN CONCERN FOR TONIGHT WILL BE FOG. BOUNDARY LAYER MOISTURE HAS BEEN INCREASING AND SUSPECT OUR VALLEY TERMINALS WILL BE MOST SUSCEPTIBLE TO ANY FOG THROUGH THE LATE NIGHT...EARLY MORNING TIME FRAME. EXCEPTION WOULD BE SJS WHERE INFLUENCE OF THE BIG SANDY WATER SHED TENDS TO HAVE A BIG IMPACT ON THE POTENTIAL OF FOG. GENERALLY WENT WITH MVFR VSBYS AT LOZ AND JKL...LIFR AT SME AND SJS DURING THE PREDAWN HOURS LEADING UP TO SUNRISE. POTENTIAL EXISTS FOR SOME ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY SATURDAY...WITH JKL AND SJS BEING MOST LIKELY SITES OR TERMINALS TO BE INFLUENCED. FOR NOW LEFT MENTION OF -SHRA OUT OF THE TAFS FOR SATURDAY SINCE THERE IS STILL SOME QUESTION REMAINING CONCERNING COVERAGE. MODEL GUIDANCE APPEAR TO BE DOWNPLAYING THE POTENTIAL CONSIDERABLY. WINDS WILL BE LIGHT...BUT TURNING OUT OF THE NORTH DURING THE DAY SATURDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...RAY SHORT TERM...AR LONG TERM...HAL AVIATION...RAY
Hazardous weather outlook, Aug 1, 8:01 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 801 PM EDT FRI AUG 1 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 801 PM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY...AND THEN AGAIN THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY
In the hours before
Local storm report, Aug 1, 9:31 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
931 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HEAVY RAIN 2 ESE UNION 37.62N 83.56W
08/01/2014 E2.00 INCH LEE KY TRAINED SPOTTER
2 INCHES OF RAIN WITHIN THE LAST HOUR...STORM TOTAL.
CREEKS ARE OUT OF THEIR BANKS AT SPOTTERS LOCATION AS
WELL AS ACROSS THE NEARBY AREA.
&&
JMWIXLocal storm report, Aug 1, 9:42 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
942 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM FLASH FLOOD PRIMROSE 37.60N 83.61W
08/01/2014 LEE KY TRAINED SPOTTER
STORM TOTAL RAINFALL OF 2 INCHES IN PAST HALF HOUR.
CURRENTLY 8 INCHES OF RUNNING WATER ACROSS BLANKEY BRANCH
ROAD NEAR SPOTTERS RESIDENCE.
&&
JMWIXThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:29 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Wolfe | 2 hr |
| Aug 1, 9:37 PM EDT | Flash Flood Warning | JKL | Lee | 3 hr |
| Aug 1, 10:15 PM EDT | Areal Flood Advisory | JKL | Breathitt, Wolfe | 2 hr |
| Aug 2, 5:11 PM EDT | Areal Flood Advisory | JKL | Floyd, Martin, Pike | 79 min |
| Aug 2, 5:26 PM EDT | Flash Flood Warning | JKL | Floyd, Pike | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.